Hail, Cheyenne
- When
- August 10, 3:34 PM MST
- Where
- Cheyenne County, 1 mi W of Sidney
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.150, -102.999
Public report of 1 inch hail 1 mile west of Sidney.
Severe thunderstorms produced severe downburst winds and quarter sized hail the afternoon of 10 August 2023 across the southern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms produced severe downburst winds and quarter sized hail the afternoon of 10 August 2023 across the southern Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 10, 1:46 PM MST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 246 PM MDT Thu Aug 10 2023 .SHORT TERM...(This evening through Saturday) Issued at 230 PM MDT Thu Aug 10 2023 Current KCYS radar loop shows isolated thunderstorms developing near the Colorado border and further north between Casper and Torrington. This is in response to a series of weak upper level disturbances/vorticity maximums embedded in the west to northwest flow aloft. These disturbances will continue to track east- southeast across Wyoming and western Nebraska through the evening hours. So far, gusty winds appear to be the main threat with a few locations south of the Wyoming/Colorado border reporting gusts of 55 to 63 MPH with some of this activity. Could see some organization with these thunderstorms this afternoon with high resolution guidance showing a few small QLCS's forming across western Nebraska. Again, primary threat will be strong gusty winds and brief heavy rainfall as dewpoints remain in the mid to upper 50s across western Nebraska. Thunderstorm activity should either dissipate or move out of the area around sunset. Otherwise, gusty westerly winds up to 35 MPH have been observed mainly west of the Laramie Range as this disturbance moves across Wyoming this afternoon. Expect winds to remain elevated tonight in/near the typical wind prone areas of southeast Wyoming with some gusts up to 40 MPH possible at times due to decent surface pressure gradients and elevated 700mb wind speeds. Not many changes for Friday and Saturday with generally dry conditions Friday afternoon and another chance of thunderstorms Saturday afternoon/evening. Upper level ridge axis is forecast to build northward on Friday with increasing temperatures and subsidence aloft. This should inhibit convection for much of the day, with only a few thunderstorms possible along and south of the I-80 corridor...mainly in the mountains. Kept POP between 10 to 20 percent in this general area, but most of the day should be pleasant and dry. Warmer temperatures are also forecast Friday as the ridge axis builds over the Wyoming, with highs in the 80s to possibly around 90 degrees across western Nebraska. Again, did not go quite as high as guidance due to the observed model warm bias over the last month or so. Lower confidence forecast for Saturday, mainly regarding the extent and coverage of showers and thunderstorms across the area. Warm conditions will continue with highs in the low 80s to low 90s (warmest below 4500 feet). 12z GFS keeps the forecast area mainly dry through the day. However, the ECMWF and Canadian are more aggressive with convection initiation across the eastern plains in addition to the mountains with scattered to numerous showers/thunderstorms across the area. Models do show a surface cold front moving southward out of Canada late Friday night and Saturday, but forcing will be quite a bit further north. Not much forcing across Wyoming and western Nebraska for most of the day since we'll be in between the cold front to the north and the shortwave disturbance across northern Colorado. This is probably why models and ensembles forecasts are in poor agreement for precip coverage Saturday afternoon. Ensembles (GEFS and ECMWF) still show the best precipitation signal Saturday afternoon and evening, so kept POP between 20 to 35 percent across southeast Wyoming. Not confident enough to extend the mention of thunder further north and east, and also not confident to increase POP over the I-80 corridor. .LONG TERM...(Sunday through Thursday) Issued at 156 PM MDT Thu Aug 10 2023 A quiet & generally dry weather pattern across southeast Wyoming & the western Nebraska Panhandle through the extended period w/ most days being influenced primarily by large scale upper-level ridging and resultant subsidence. 700-mb temperatures are progged near +14 to +16 deg C through the period, supporting daytime highs from 85- 95 deg F, warmest around mid-week. A few ripples in the flow along the edge of the ridge could yield some isolated showers or perhaps weak thunderstorms, but do not anticipate any significant weather- related impacts through the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1139 AM MDT Thu Aug 10 2023 VFR prevails. Expect SCT-BKN coverage of mid-level clouds w/ cloud bases generally 5k to 10k feet AGL. Showers and thunderstorms will begin developing across southeast Wyoming by 20z, before spreading eastward into the western Nebraska Panhandle late in the afternoon into the early evening hours. Gusty and erratic surface winds will be the primary aviation hazard from these storms. Expect improving conditions for all terminals after 03z. Otherwise, gusty winds can be expected for the southeast Wyo terminals today, with wind gusts 30-35 knots expected during the mid to late afternoon. Wind speeds should diminish near/after sunset. && .FIRE WEATHER... Issued at 140 PM MDT Thu Aug 10 2023 No fire weather concerns late this week through the weekend. Although west to northwest winds will remain breezy through Friday, daytime relative humidities should remain above 20 percent. Humidities will trending higher towards Sunday and Monday after a cold front moves across the Front Range. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...CLH AVIATION...CLH FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 336 AM MDT Thu Aug 10 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-110945- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 336 AM MDT Thu Aug 10 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms expected today in the early afternoon hours. Little to no impact expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY After a brief break in the weather on Friday, precipitation returns this weekend with afternoon showers and thunderstorms possible Saturday. Warming trend returns Monday through Wednesday as the upper level ridge builds back across the region. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
330 PM MDT Thu Aug 10 2023
NEZ054-055-102200-
Kimball NE-Cheyenne NE-
330 PM MDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of southwestern
Cheyenne and southern Kimball Counties through 400 PM MDT...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Panorama Point, or 15 miles southwest of Kimball,
moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne and southern Kimball Counties.
This includes Interstate 80 in Nebraska between mile markers 10 and
11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 10387 4105 10338 4100 10341 4100 10397
TIME...MOT...LOC 2130Z 293DEG 17KT 4106 10384
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WoodwardThe Cheyenne radar (KCYS), 151 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Public report of 1 inch hail 1 mile west of Sidney.
Emergency Manager reported 7 inch diameter tree limb broken in Sidney from severe downburst winds.
Sidney ASOS reported this severe wind gust.
Sidney ASOS reported this severe wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107102, 1107103, 1107105, 1107104.